Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 49, NWS Tampa Bay, FL

May 29, 1996Hillsborough County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at May 29, 1996, 1:05 PM EDT for Hillsborough County, Florida. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 1996, 1:05 PM EDT (17:05 UTC)
Expired
May 29, 1996, 2:00 PM EDT
In force
55 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

County Hillsborough County, FL

What was reported inside it

TimeReportWhereRemark
May 29, 1:15 PM EDTThunderstorm WindTampa, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 5.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1689 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 291705
SVRTBW
FLC057-291800-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
105 PM EDT WED MAY 29 1996
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  200 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL FLORIDA
 
   ...HILLSBOROUGH COUNTY
 
AND THE ADJACENT COASTAL WATERS INCLUDING TAMPA BAY
 
AT 103 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
RIVERVIEW BETWEEN LITHIA AND ROUTE 301. THE THUNDERSTORM WAS MOVING
TO THE EAST SOUTHEAST AT 15 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
CARS AND MOBILE HOMES ARE NOT SAFE. IF YOU ARE IN THE PATH OF A
SEVERE THUNDERSTORM MOVE TO A REINFORCED BUILDING.
 
THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN
UNITS IN THE COUNTY BE ACTIVAXTED AND FORWARD ALL SIGNIFICANT
WEATHER REPORTS TO OUR OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:38 AM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 29, 9:38 AM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
938 AM EDT WED MAY 29 1996

THIS MORNINGS SOUNDING CAME IN PRETTY INSTABLE WITH AN UNMODIFIED CAPE
OF NEARLY 2500 AND A SHARP CALCULATED PRECIPITABLE WATER OF 1.78.
THIS COMBINED WITH A 0 TO 3 KILOMETER HELICITY OF 102 AND AN ENERGY
HELICITY INDEX OF 1.56.  IT IS STARTING TO LOOK LIKE WE WILL HAVE A
VERY ACTIVE AFTERNOON.  WITH THE DEEP WESTERLY FLOW...IT LOOKS LIKE
MOST OF THE ACTIVITY WILL BE INLAND AND ALONG THE EAST COAST.  BUT AT
LEAST SOME ACTIVITY ALONG COASTAL COUNTIES SEEMS LIKELY...PARTICULARLY
IN THE NORTH.  EVEN THOUGH NIGHT TIME AND EARLY MORNING SHOWERS HAVE
NOT HAPPENED YET...WITH A LITTLE EXTRA DESTABILIZATION FROM THE TROUGH
DIGGING IN ALOFT THEY CAN NOT BE RULED OUT THE NEXT MORNING OR TWO.
THANKS MIA FOR THE COORDINATION.

SOBIEN

In the hours before

Special weather statement, May 29, 11:34 AM EDT, 1 hour 31 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-292130-

WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1130 AM EDT WED MAY 29 1996

A VERY UNSTABLE ATMOSPHERE WITH FAVORABLE LOW LEVEL WINDS FOR A FEW
STRONG THUNDERSTORMS IS IN PLACE ACROSS WEST CENTRAL FLORIDA TODAY.
THE MAIN THREAT FOR STRONGER STORMS WILL BE OVER INLAND COUNTIES LATER
THIS AFTERNOON.  COASTAL COUNTIES WILL SEE WIDELY SCATTERED TO
SCATTERED THUNDERSTORMS ALSO...BUT THE MAIN THREAT ALONG THE COAST
WILL FROM FREQUENT DANGEROUS LIGHTNING AND HEAVY RAIN.  INLAND
COUNTIES WILL SEE STRONGER STORMS WITH THE POSSIBILITY OF STRONG GUSTY
WINDS IN ADDITION TO THE LIGHTNING AND RAIN.  ALTHOUGH UNLIKELY THE
CHANCE OF A TORNADO IS POSSIBLE WITH THE INSTABILITY AND LOW LEVEL
WINDS WE HAVE TODAY.

RESIDENTS PLANNING ANY OUTDOOR ACTIVITIES THIS AFTERNOON SHOULD BE
ALERT TO ANY RAPIDLY CHANGING WEATHER CONDITIONS AND MOVE INDOORS
IMMEDIATELY IF THREATENING WEATHER APPROACHES.  STORM SPOTTERS ARE
ASKED TO RELAY ANY REPORTS OF SEVERE WEATHER BACK TO THE NATIONAL
WEATHER SERVICE HERE IN RUSKIN.

SOBIEN

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.